North Carolina, 2014

Tornado and Flash Flooding in North Carolina, April 24 to 25, 2014

April 24 to 25, 2014 · NWS RAH · 43 events in 17 counties and zones

Airmass became increasingly unstable as a warm front retreated northward during the morning hours, in advance of a compact but potent shortwave trough and associated surface cold front into the area from the west. Early in the event, discrete cells produced a weak EF-1 tornado touchdown in Halifax County along with severe hail ranging from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Airmass became increasingly unstable as a warm front retreated northward during the morning hours, in advance of a compact but potent shortwave trough and associated surface cold front into the area from the west. Early in the event, discrete cells produced a weak EF-1 tornado touchdown in Halifax County along with severe hail ranging from quarter to golf ball size. As the storms progressed eastward into the coastal plain, they consolidated into a line and produced scattered wind damage before exiting the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 24, 1:43 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 24, 1:43 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT THU APR 24 2014

.SYNOPSIS...HIGH OVER THE AREA WILL SHIFT OFFSHORE TONIGHT. A WARM
FRONT WILL LIFT NORTH THROUGH NC AND VA FRIDAY MORNING...FOLLOWED BY
THE PASSAGE OF A COLD FRONT FRIDAY EVENING.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 240 PM THURSDAY...

THROUGH TONIGHT: THE SURFACE HIGH WILL SHIFT OFFSHORE TONIGHT.
EXPECT DRY WEATHER THROUGH MIDNIGHT. WINDS WILL BE GENERALLY LIGHT
AND VEERING AROUND FROM SE TO SOUTH-SOUTHWEST OVERNIGHT AS THE HIGH
PROGRESSES EASTWARD. A WARM FRONT WILL MOVE NORTHEAST INTO THE AREA
THIS EVENING. THE SOUTHERLY RETURN FLOW WILL YIELD WARM MOIST AIR
ADVECTING INTO SW PORTIONS OF CENTRAL NC...INCREASING TEMPS...
DEWPOINTS AND LOW STRATUS COVERAGE. SOME SCATTERED SHOWERS MAY
DEVELOP PRIOR TO SUNRISE...MAINLY ACROSS THE NW AND WEST...AS THE
WARM FRONT ADVANCES NORTHWARD AND MOISTURE AND INSTABILITY INCREASE.
OVERNIGHT LOWS WILL BE AFFECTED BY THE ADVANCING WARM FRONT AND
CLOUD COVER...THUS EXPECT THE LOWEST TEMPS...MID 40S...IN THE NE AND
HIGHEST...LOW TO MID 50S...IN THE SOUTHWEST.

FRIDAY: THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH THE DAY FRIDAY...FROM WEST TO EAST...AS THE WARM FRONT LIFTS
NORTHWARD AND A COLD FRONT APPROACHES FROM THE WEST. MODELS CONTINUE
TO SHOW GOOD INSTABILITY OF 500-1500 J/KG AND  SHEAR OF 40-50 KTS
FRIDAY AFT/EVE. THE SPC HAS UPGRADED MUCH OF THE AREA TO SLIGHT RISK
FOR SEVERE STORMS FOR TOMORROW AFTERNOON...WITH THE MAIN THREATS
EXPECTED TO BE HAIL AND LOCALLY DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT...SHOULD SOME DIFFERENTIAL HEATING BOUNDARIES TO
SET UP EARLY IN THE DAY. FORECAST INSTABILITY AND CYCLONICALLY
CURVED FORECAST HODOGRAPHS...WITH SRH VALUES IN THE 100-300 M2/S2
RANGE WOULD ALSO SUPPORT A LOW TORNADO THREAT. OTHERWISE...EXPECT
SOUTHERLY WINDS OF 10-15 KTS...GUSTING TO AROUND 20 KTS AND HIGHS IN
THE MID TO UPPER 70S DURING THE DAY.

FRIDAY NIGHT: AS THE COLD FRONT MOVES THROUGH AND NOCTURNAL
STABILIZATION COMMENCES AFTER SUNSET...SHOULD SEE SHOWERS AND STORMS
MOVE OFF TO THE EAST AND WIND SPEEDS DECREASING AND VEERING TO THE
NW. CLEAR SKIES AND DRY WEATHER ARE EXPECTED BY MIDNIGHT FOR THE
MAJORITY OF CENTRAL NC...AND LOWS FRIDAY NIGHT WILL BE LOWEST IN THE
NW...UPPER 40S...AND HIGHEST WHERE THE FROPA AND CLEARING HAPPEN
LATER...MID 50S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 230 PM THURSDAY...

FORECAST PATTERN DURING THE PERIOD WILL FEATURE A DEPARTING NORTHERN
STREAM SHORTWAVE TROUGH EARLY SATURDAY WITH A SECONDARY TROUGH
MOVING ACROSS THE NORTHEAST SATURDAY NIGHT. A GENERAL NORTHWEST FLOW
ALOFT PERSISTS THROUGH THE PERIOD. AT THE SURFACE A WEAK AND
PROGRESSIVE AREA OF HIGH PRESSURE MOVES ACROSS THE DEEP SOUTH ON
SATURDAY AND THEN OFF THE SOUTHEAST COAST SATURDAY NIGHT AS A BACK
DOOR COLD FRONT DROPS INTO VIRGINIA AND NORTHEAST NORTH CAROLINA
LATE SATURDAY NIGHT AND EARLY SUNDAY. THE BACK DOOR COLD FRONT WILL
BE THE MAIN FORECAST PROBLEM DURING THE PERIOD.

GUIDANCE IS CONSISTENT IN ADVERTISING SOME GREAT WEATHER ON SATURDAY
WITH A FEW PERIODS OF HIGH CLOUDS MIX WITH A GOOD DEAL OF SUNSHINE.
HIGH TEMPERATURES WILL RANGE BETWEEN 78 ACROSS THE NORTHEAST AND 82
IN THE SOUTHWEST. A LIGHT WESTERLY WIND AT 5 TO 10 MPH IS EXPECTED
WITH A FEW GUSTS TO 15 MPH DURING MID AFTERNOON. MID AND HIGH LEVEL
MOISTURE WILL INCREASE SATURDAY NIGHT WITH PARTLY CLOUDY SKIES
EXPECTED. LOWS SHOULD RANGE IN THE LOWER TO MID 50S.

FORECAST CONFIDENCE DECREASES ON SUNDAY AND SUNDAY NIGHT AS THE
LATEST SET OF GUIDANCE IS A LITTLE BIT MORE AGGRESSIVE IN BRINGING
THE BACKDOOR FRONT INTO AT LEAST THE NORTHEAST PART OF THE ON SUNDAY
CWA. THE NAM/GFS/EC ALL PUSH THE FRONT INTO AT LEAST THE NORTHERN
COASTAL PLAIN AFTER MIDNIGHT MONDAY MORNING AND THEN LINGER FOR MOST
OF THE DAY. STILL NOT READY TO FULLY COMMIT TO THIS SCENARIO BUT
HAVE LOWERED TEMPS IN THE NORTHERN COASTAL PLAIN FOR SUNDAY AND
INCREASED CLOUD COVER A BIT. SUBSEQUENT SHIFTS WILL NEED TO MONITOR
THIS AND THE FORECAST IS LIKELY TO EVOLVE OVER THE COMING DAYS.
HIGHS ARE NOW FORECAST TO RANGE IN THE LOWER 70S ACROSS THE
NORTHEAST AND NEAR 80 IN THE SOUTHWEST. -BLAES

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 PM THURSDAY...

AN UNSETTLED WEATHER PERIOD IS EXPECTED BEGINNING EARLY NEXT
WEEK...LIKELY PERSISTING INTO THE MIDDLE/LATE PART OF THE WEEK AS A
BLOCKING PATTERN SETS UP ACROSS THE CONUS. A STRONG SYSTEM/CUTOFF
LOW THAT WILL LIKELY BE A BIG SEVERE WEATHER MAKER FOR THE CENTRAL
CONUS OVER THE WEEKEND/EARLY NEXT WEEK....WILL SLOWLY MOVE EASTWARD
AFFECTING OUR AREA MOSTLY LIKELY STARTING TUESDAY. DUE TO
SIGNIFICANT MODEL SPREAD...THERE IS STILL A LOT TO BE WORKED OUT
WITH REGARD TO THE DETAILS OF THIS SYSTEM...THEREFORE FORECAST
UNCERTAINTY REMAINS HIGH. OVERALL WILL CONTINUE TO RAMP UP PRECIP
CHANCES LATE MONDAY... WITH THE BEST TIME FRAME LOOKING TO BE
TUESDAY INTO WEDNESDAY. GIVEN THE STRENGTH OF THE SYSTEM AND TIME OF
YEAR...SEVERE WEATHER AND/OR HEAVY RAIN WILL BE A POSSIBILITY...
ALTHOUGH EXACTLY WHEN IS TOUGH TO DETERMINE RIGHT NOW. TEMPS SHOULD
BE NEAR TO SLIGHTLY BELOW NORMAL...BUT WILL ULTIMATELY DEPEND ON THE
AMOUNT/TIMING OF CLOUDS/PRECIP.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 115 PM WEDNESDAY

24 HOUR TAF PERIOD: HIGH CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL
THROUGH THIS EVENING. A WARM FRONT WILL LIFT NORTH INTO THE AREA
THIS EVENING AHEAD OF A LOW PRESSURE SYSTEM APPROACHING FROM THE
WEST. EXPECT INCREASING LOW STRATUS IN THE IFR/MVFR...AND POSSIBLY
LIFR...RANGE FROM THE SW AS THE WARM FRONT LIFTS THROUGH THE AREA
AND LOW LEVEL FLOW BECOMES MORE SOUTH-SOUTHWESTERLY. RAIN AND
THUNDERSTORM CHANCES WILL INCREASE THROUGH THE END OF THE TAF
PERIOD...BEGINNING IN THE WESTERN TERMINALS...KINT AND KGSO...EARLY.

LOOKING AHEAD: EXPECT BREEZY SW SURFACE WIND AND ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT
FRI AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BE STRONG TO
SEVERE...WITH THE POTENTIAL FOR HAIL AND DAMAGING WINDS. CONDITIONS
SHOULD IMPROVE BACK TO VFR BEHIND THE FRONT FRIDAY NIGHT AND INTO
SATURDAY MORNING. LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL FOR
THE WEEKEND. UNSETTLED WEATHER WILL RETURN AGAIN EARLY NEXT
WEEK...AND WILL LIKELY LINGER THROUGH MID-WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...KC
SHORT TERM...JB
LONG TERM...KRD
AVIATION...KC
Hazardous weather outlook, Apr 24, 2:40 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT THU APR 24 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
340 PM EDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
MAY BECOME SEVERE...WITH PRIMARY THREATS OF LARGE HAIL AND
DAMAGING WINDS. IF SEVERE WEATHER WOULD OCCUR...IT WOULD MOST
LIKELY OCCUR BETWEEN 3 PM AND 9 PM.

THE POTENTIAL FOR HEAVY RAIN AND STRONG TO SEVERE THUNDERSTORMS...
IN AN UNSETTLED WEATHER PATTERN...WILL EXIST EARLY TO MID NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...AND AGAIN AT TIMES
NEXT WEEK.

DJF

The radar

The Raleigh/Durham radar (KRAX), 77 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

27 hail, 13 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Halifax

When
April 24, 2:59 PM EST to 3:04 PM EST
Where
Halifax County, 3.36 mi S of Essex to 2.53 mi SSE of Hollister
Rating
EF1
Path length
1.86 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.202, -77.947

Approximately 20 pines were snapped halfway up near NC Highway 43 where the tornado first touched down. At this point the tornado crossed through a heavily wooded area before crossing Ita road. In the vicinity of Ita road near Silvertown Road, there was significant damage to the roof of 2 mobile homes. A total of 8 mobile homes were damaged. In addition, 2 carports were destroyed and a steel rod driven through the wall of the most damaged mobile home. Two other houses sustained minor damage. Numerous trees were blown down along the path. The tornado continued for another 1/4 mile into a wooded area before lifting.

Hail, Alamance

When
April 25, 12:38 PM EST
Where
Alamance County, 0.69 mi S of Graham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.070, -79.400

Hail, Alamance

When
April 25, 12:45 PM EST
Where
Alamance County, 2.35 mi SSE of Haw River
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
36.070, -79.350

Golf ball size hail reported near exit 150 on Interstate 40.

Hail, Cumberland

When
April 25, 1:05 PM EST
Where
Cumberland County, 2.07 mi S of (Fbg)ft Bragg
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -79.000

Hail, Cumberland

When
April 25, 1:05 PM EST
Where
Cumberland County, 0.56 mi W of Spring Lake
Measured
1 in hail
Reported by
Newspaper
Coordinates
35.180, -78.980

Hail, Cumberland

When
April 25, 1:05 PM EST
Where
Cumberland County, 1.83 mi ENE of Spring Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
35.190, -78.940

Observed on Bluebird Lane.

Hail, Orange

When
April 25, 1:08 PM EST
Where
Orange County, 0.89 mi NE of Chapel Hill Wllms Ar
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.940, -79.060

Hail, Cumberland

When
April 25, 1:25 PM EST
Where
Cumberland County, 0.89 mi SW of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -78.990

Hail, Person

When
April 25, 1:25 PM EST
Where
Person County, 1.77 mi SE of Cavel
Measured
1.5 in hail
Reported by
Public
Coordinates
36.410, -78.950

Reported via ping project.

Hail, Durham

When
April 25, 1:30 PM EST
Where
Durham County, 1.31 mi ENE of Oak Grove
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.990, -78.810

Hail, Wake

When
April 25, 1:48 PM EST
Where
Wake County, 6.15 mi W of Purnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -78.680

Quarter size hail reported at Fall Lake Recreation area.

Hail, Harnett

When
April 25, 1:53 PM EST
Where
Harnett County, 2.18 mi NE of Turlington
Measured
1 in hail
Reported by
Public
Coordinates
35.390, -78.640

Hail, Granville

When
April 25, 2:03 PM EST
Where
Granville County, 0.69 mi S of Wilton
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -78.580

Quarter size hail reported near the intersection of NC Route 96 and NC Route 56.

Hail, Franklin

When
April 25, 2:11 PM EST
Where
Franklin County, 0.56 mi W of Franklinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.100, -78.460

Hail, Franklin

When
April 25, 2:12 PM EST
Where
Franklin County, 2.63 mi WNW of Needmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -78.460

Thunderstorm Wind, Franklin

When
April 25, 2:39 PM EST to 2:41 PM EST
Where
Franklin County, 1.13 mi E of White Level to 1.57 mi E of White Level
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.131, -78.130

Near T Model Jones Road, a large oak was uprooted, a small shed was destroyed, and the front end of a trailer was damaged. There was minor roof damage to homes in the area and many limbs were snapped half way up the trees. Near White Level Road, approximately half of a mile to the east-northeast, a barn was partially destroyed, a few oak trees were uprooted, and there was shingle damage to 2 homes.

Hail, Person

When
April 25, 2:47 PM EST
Where
Person County, 2.07 mi S of Surf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -78.880

Quarter size hail reported near Surl.

Hail, Wayne

When
April 25, 2:53 PM EST
Where
Wayne County, 0.56 mi W of Adamsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.370, -77.980

Thunderstorm Wind, Randolph

When
April 25, 2:54 PM EST
Where
Randolph County, 0.56 mi W of Asheboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.650, -79.890

One tree was blown down across the road.

Hail, Randolph

When
April 25, 2:55 PM EST
Where
Randolph County, 1.32 mi ESE of Asheboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -79.810

Hail, Wayne

When
April 25, 2:55 PM EST
Where
Wayne County, 2.36 mi SSW of Nahunta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.470, -78.090

Hail, Randolph

When
April 25, 2:57 PM EST
Where
Randolph County, 0.56 mi E of Asheboro South
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.720, -79.810

Thunderstorm Wind, Randolph

When
April 25, 2:57 PM EST
Where
Randolph County, 2.64 mi WSW of Asheboro West
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.710, -79.890

One tree was blown down across the road.

Thunderstorm Wind, Nash

When
April 25, 3:05 PM EST
Where
Nash County, 3.05 mi NE of Aventon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.180, -77.910

A couple of trees were blown down.

Hail, Franklin

When
April 25, 3:10 PM EST
Where
Franklin County, 2.35 mi SSE of Franklinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.070, -78.430

Quarter size hail reported at Franklinton Highs School.

Thunderstorm Wind, Davidson

When
April 25, 3:20 PM EST
Where
Davidson County, 0.89 mi NW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.830, -80.280

One tree was blown down near the intersection of Central Avenue and W 5th Avenue.

Hail, Wayne

When
April 25, 3:31 PM EST
Where
Wayne County, Pikeville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.500, -77.980

Thunderstorm Wind, Davidson

When
April 25, 3:39 PM EST
Where
Davidson County, 0.4 mi ESE of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.628, -80.113

One tree blown down near the intersection of S. Main Street and W. Noell Avenue.

Hail, Person

When
April 25, 3:55 PM EST
Where
Person County, 1.31 mi ESE of Woodsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.470, -78.950

Hail, Person

When
April 25, 3:55 PM EST
Where
Person County, 2.16 mi NW of Triple Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
36.500, -78.880

Hail, Person

When
April 25, 3:55 PM EST
Where
Person County, 2.16 mi NW of Triple Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
36.500, -78.880

Thunderstorm Wind, Randolph

When
April 25, 4:00 PM EST
Where
Randolph County, 0.56 mi E of Asheboro South
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.720, -79.810

Numerous trees blown down in the Asheboro area.

Hail, Person

When
April 25, 4:05 PM EST
Where
Person County, 1.31 mi WNW of Cavel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.440, -78.990

Hail, Halifax

When
April 25, 4:20 PM EST
Where
Halifax County, 0.56 mi W of Halifax
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.330, -77.590

Thunderstorm Wind, Franklin

When
April 25, 4:25 PM EST
Where
Franklin County, Youngsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.030, -78.480

Several trees down in the Youngsville area.

Thunderstorm Wind, Franklin

When
April 25, 4:35 PM EST
Where
Franklin County, Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.100, -78.300

Several trees down in the Louisburg area.

Thunderstorm Wind, Halifax

When
April 25, 5:03 PM EST
Where
Halifax County, 1.81 mi WSW of Ringwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.210, -77.880

Power-lines were blown down at Silvertown Road and Norman Road.

Thunderstorm Wind, Wilson

When
April 25, 5:34 PM EST
Where
Wilson County, 0.83 mi WNW of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.737, -77.932

Two trees were blown down near the intersection of Woodland Drive and Pineview Avenue.

Flash Flood, Halifax

When
April 25, 5:35 PM EST to 7:44 PM EST
Where
Halifax County, 2.22 mi E of Halifax Co Arpt to 1.87 mi E of Halifax Co Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.430, -77.660

Intersection of Pearson Hill Road at Smith Church Road was flooded.

Thunderstorm Wind, Johnston

When
April 25, 5:35 PM EST
Where
Johnston County, 1.12 mi E of Wilsons Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.580, -78.350

Trees blown down on Catawba and Mitchner Drives in the Wilson Mills Community.

Hail, Nash

When
April 25, 5:37 PM EST
Where
Nash County, 3.12 mi ESE of Strickland Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.830, -77.970

Quarter size hail was reported near Sugar Hill Road near mile marker 127 on Interstate 95.

Thunderstorm Wind, Wilson

When
April 25, 5:48 PM EST
Where
Wilson County, 1.49 mi SSW of Contentnea
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.660, -77.940

Two trees were blown down near U.S. 117 alt and Yank Road.

Flash Flood, Warren

When
April 25, 6:00 PM EST to 7:44 PM EST
Where
Warren County, 0.56 mi E of Warrenton to 0.64 mi E of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.400, -78.160

Several roads were flooded within the Warrenton city limits.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512936, 512940, 512941, 512942, 512943, 512945, 512946, 512947, 512948, 512949, 512950, 512951, 512952, 512953, 512954, 512937, 512955, 512956, 512957, 512958, 512959, 512960, 512961, 512979, 512962, 512963, 512964, 512965, 512966, 512967, 512968, 512969, 512970, 512971, 512972, 512973, 512974, 512975, 512938, 512976, and more.